Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Feb 22, 2000, 4:09 PM MST for Weld County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 22, 2000, 4:09 PM MST (23:09 UTC)
- Expired
- Feb 22, 2000, 5:00 PM MST
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Weld County, CO
The radar
The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 4:30 PM MST | Hail 0.75 | Keenesburg, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1595 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDEN 222310 SVRDEN COC123-230000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 409 PM MST TUE FEB 22 2000 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 500 PM MST * AT 409 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF MILTON RESERVOIR...OR ABOUT 18 MILES SOUTH OF GREELEY...MOVING SOUTH AT 5 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...MILTON RESERVOIR AND KEENESBURG LAT...LON 4026 10448 4025 10467 4008 10468 4010 10443 ENTREKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:40 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Feb 22, 2:40 PM MST, 1 hour 29 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 240 PM MST TUE FEB 22 2000 SHORT TERM DISCUSSION: CURRENT AREA PROFILERS SHOWING PRETTY DEEP EASTERLY FLOW...NEARLY TO 500 MB RIGHT NOW...AND ECHOES ON RADAR ARE MOVING WESTWARD OVER THE FOOTHILLS AND MOUNTAINS. LOW LEVEL CIRCULATION CENTER SOMEWHERE IN THE VICINITY OF WASHINGTON COUNTY RIGHT NOW...AND MSAS PRESSURE CHANGE DATA HAS IT MOVING SOUTHEAST PRETTY SOON. THE 18Z ETA INITIALIZATION DATA SHOWS THIS PRETTY GOOD BUT TIMING IS AN ISSUE...ITS ABOUT 3 HOURS FAST WITH THE WIND PROGS. RADAR AND REPORTS SHOW MODERATE TO HEAVY (AT TIMES) SNOWFALL IN THE MOUNTAINS AND HIGHER FOOTHILLS. CROSS SECTION SHOW DECENT INSTABILITY AND MOISTURE FOR SNOW ADVISORY THIS EVENING FOR ZONES 33 AND 34. THE SNOW MODEL CONCURS. WILL ALSO NEED "LIKELY"S FOR AT LEAST THE FIRST HALF OF THE EVENING IN THE FOOTHILLS AND PARKS ...ALONG WITH SOME DECENT ACCUMULATIONS. DOWN ON THE PLAINS...IT'S A TOUGH CALL CONCERNING PRECIPITATION. MODEL'S LOW LEVEL PRESSURE/ WIND/MOISTURE FIELDS NOT VERY ACCURATE FROM THE START. BOTH THE CURRENT SET UP AND PROGS HAVE A HARD TIME GETTING THE MOISTURE ALL THE WAY UP TO THE FRONT RANGE. THE DECENT THETA-E AXIS STAYS OVER THE BORDER...AND WILL KEEP DECENT POPS IN THAT AREA THROUGH MIDNIGHT. THE REST OF THAT PLAINS HAVE A SHOT. GRIDS SHOW STEEP LAPSE RATES WITH THE UPPER TROUGH AROUND AND DECENT CONVECTIVE INSTABILITY THROUGH 06Z...IT'S JUST A MATTER OF WINDS AND MOISTURE. WILL KEEP SOME POPS IN FOR NOW. SNOW COULD BE MIXED IN IF IT DOES PRECIPITATE. FOR NOW...NO "LIKELY"S ANY WHERE ON THE PLAINS. RJK LONG TERM DISCUSSION: A SERIES OF POTENT MID-LATITUDE WAVES CAN BE SEEN ON SATELLITE IMAGERY SPACED A FEW DAYS APART ALL THE WAY ACRS THE NRN PAC OCEAN. FIRST LONG WAVE TROF NOW COMING ONSHORE IN THE PAC NORTHWEST WITH PLENTY OF CLOUDS...WIND AND HVY RAINFALL. HWVR...COLDEST MID-LVL TEMPS AND LOWEST TROF HTS OVR THE ERN GULF OF ALASKA. OVERALL...MDLS SHOW W COAST LONG WAVE TROF DIGGING SEWRD NEXT 36-48 HRS AS 120+ KTS ROUNDS BOTTOM OF TROF. BASE OF TROF PROGD OVR SRN CA COAST BY 00Z/THU. 60-80 METER HEIGHT FALLS ALG WEST COAST CAUSE A RECIPROCAL HEIGHT RISE IN THE FOUR CORNERS RGN AT THE SAME TIME. SHOULD SEE WARMER TEMPS AND LESS CLOUD CVR ACRS CWA ON WED WITH SHRTWV RIDGING AND SUBSIDENCE. BEYOND 48 HRS...MEDIUM RANGE MDLS DIVERGE. MRF AND UKMO SHOW SLGTLY NEGATIVELY TILTED W COAST TROF TRANSLATING E-SEWRD ACRS GREAT BASIN WITH HINT OF A CLOSED LOW CIRCULATION OVR NWRN CORNER OF AZ BY 12Z/THU. WHEREAS...ECMWF HAS SAME NEGATIVELY TILTED TROF AXIS IN ABOUT THE SAME POSITION...BUT WITH A CLOSED LOW AT 5H LVL SOME 300 MILES FARTHER S. DIFFERENCES ARE SMALL BUT IF TROF SHOULD DIG AS FAR S AS THE ECMWF PROTRAYS...NERN CO WOULD BE IN A BETTER POSITION FOR MEASURABLE PCPN THURSDAY/THURSDAY NGT WITH THE 5H LOW/TROF AXIS PASSING OVR NERN/E-CNTRL CO BY 12Z/FRI. NEWRD TRACK OF 5H TROF ON MRF AND UKMO NOT FAVORABLE WITH BOTH MDLS TAKING BULK OF MOISTURE AND MAIN TROF ENERGY N OF CWA BY THURSDAY NIGHT. SFC AND MID-LVL TEMPS PROBABLY NOT COLD ENUF FOR PCPN TO BE SNOW ON THE PLAINS THURSDAY. SEE ADDITION COOLING AND SYNOPTIC LIFT THURSDAY NIGHT AND FRI WITH PASSAGE OF SECOND WEAKER SHORTWV TROF...THUS WILL GO WITH A CHANCE OF RAIN AND SNOW SHWRS ON THE PLAINS. IN THE MTNS...SEE A GOOD CHANCE FOR SNOWFALL BEGINNING WED EVENING AND CONTINUING THROUGH FRIDAY WHILE PAC MOISTURE CONTS TO STREAM INTO THE STATE ON 25-40KT W-SWLY FLOW. SNOW LVLS LIKELY TO START OUT HIGH AS 7H TEMPS JUST SLGTLY BELOW 0C AS OF 00Z/THU. BLV SNOWFALL WILL BE MORE INTERMITTANT THAN CONTINUOUS IN THE MTNS DURING THE PD NOTED ABV. REALLY TOO EARLY TO GUESS ON SNOW ACCUMULATIONS. BY SAT...SEE A SHORT BREAK IN MTN SNOWFALL...ONLY TO DVLP AGAIN BY LATE IN THE DAY AS ANOTHER DEEP SURGE OF PAC MSTR PUSHES ZINTO THE STATE ON STG ZONAL FLOW AS PER MRF. DOWNSLOPE FLOW AND RIDGING SHOULD DRY THINGS OUT E OMTNS ON SAT AND SUN. BAKER .DEN...SNOW ADVISORY THROUGH MIDNIGHT IN ZONES 33/34.
In the hours before
Special weather statement, Feb 22, 11:10 AM MST, 4 hours 59 minutes before
COZ030-032>050-222000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1110 AM MST TUE FEB 22 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...AN UPPER LEVEL SYSTEM WILL PUSH EAST ACROSS THE FORECAST AREA THIS AFTERNOON AND THIS EVENING. SNOW IS ALREADY ON THE INCREASE IN THE MOUNTAINS AND IS EXPECTED TO CONTINUE THROUGH THE OVER NIGHT HOURS...FINALLY DECREASING BEFORE DAWN. SNOWFALL TOTALS AS HIGH AS FIVE INCHES ARE POSSIBLE WITH THIS SYSTEM OVER THE HIGH MOUNTAINS. OUT ON THE PLAINS...LOW LEVEL MOISTURE IS EXPECTED TO INCREASE LATER THIS AFTERNOON ALONG WITH A BRIEF PERIOD OF UPSLOPE FLOW. AS A RESULT...SCATTERED RAIN SHOWERS ARE POSSIBLE BY 3 PM...UNTIL ABOUT 8 PM THIS EVENING. AN ISOLATED THUNDERSTORMS IS NOT OUT OF THE QUESTION AS WELL. FOR WEDNESDAY...DRY CONTINUES WILL PREVAIL WITH SOME INCREASING MOISTURE LATE IN THE DAY AHEAD OF THE NEXT SYSTEM. /NRJK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 4:38 PM MST | Severe Thunderstorm Warning | BOU | Adams, Weld | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.